Last updated on June 10, 2019
It’s been a while since you’ve been intimate with your partner and it’s something you’d like to do again. But as you think about it more you realize it’s not as enjoyable as it once was.
You tell yourself it’s normal to lose interest when a question pops into your head: “Could it be vaginal atrophy? And is it possible for me to enjoy physical intimacy again?”
If you’ve been wanting to enjoy intimacy again or have some questions about atrophy, read on to learn more.
What Is Vaginal Atrophy?
Vaginal atrophy (also known as atrophic vaginitis) is the inflammation, drying, and thinning of the vaginal walls. It mainly occurs because of low estrogen levels. Because vaginal atrophy often causes urinary problems along with painful intercourse, some healthcare professionals have called it the genitourinary syndrome of menopause, or GSM.
The good news is that no matter how distressing vaginal atrophy is, there are treatments available.
The common symptoms of vaginal atrophy that you may experience are:
- Discomfort with intercourse
- Decreased vaginal lubrication during sexual activity
- Shortening and tightening of the vaginal canal
- Vaginal dryness, burning, or discharge
- Genital itching
- Burning with urination
- Urgency of urination
- More urinary tract infections
- Urinary incontinence
- Light bleeding after intercourse
These symptoms can range from moderate to severe and could cause many women to forgo the things they used to enjoy, like intercourse with their partners.
When Should I See a Doctor?
According to the Mayo Clinic, about half of postmenopausal women experience some symptoms of vaginal atrophy. However, many don’t seek treatment because they either assume it’s a part of aging or they are too embarrassed to talk to their doctor.
So when should you see your doctor?
It might be time to see your doctor if you experience painful intercourse after using vaginal moisturizers like K-Y Liquibeads, or a lubricant like K-Y jelly. Make an appointment with your doctor if you experience an unusual discharge, bleeding, burning, or soreness.
Never feel embarrassed about your symptoms. You are not the only woman to experience them, and your doctor can help you.
If you’re worried, don’t be. Your doctor is there for you, and speaking up can get you the treatment you need.
What Causes It?
Vaginal atrophy is mainly caused by decreased estrogen levels. Less estrogen production makes your vaginal walls less flexible, thinner, dryer, and more delicate. Estrogen levels can start to decline for many reasons. While the most common reason may be menopause, other reasons include:
- The surgical removal of both ovaries (hysterectomy)
- Pelvic radiation therapy for cancer
- Chemotherapy for cancer
- Breast cancer hormonal treatment side effects
You can experience symptoms of vaginal atrophy in the years leading up to menopause or after menopause. How problematic the symptoms can become is different for every woman.
There are certain things that might contribute to vaginal atrophy, including:
- Lack of sexual activity: In some ways, the vaginal walls can be like a muscle. If you have regular intercourse, with or without a partner, you can increase blood flow and make your vaginal walls more flexible. However, if it has been a while since you’ve last had intercourse, it may become less enjoyable.
- Smoking: Smoking has been shown to decrease blood flow, estrogen, and oxygen levels. Women who smoke have also reported experiencing menopause earlier than others.
- Lack of Vaginal Births: researchers have found that women who have not given birth vaginally are more likely to experience vaginal atrophy than women who have birthed vaginally.
There are a few complications that can arise from vaginal atrophy. They generally deal with vaginal infections and urinary problems.
Vaginal atrophy has been shown to increase the risk of vaginal infections due to changes in acid balance.
Also, because of the urinary changes women might deal with, urinary tract infections might happen as well. If you feel these are a concern, please speak with your doctor.